WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 8
- Education and Training 4
- Error Reporting and Analysis 2
- Human Factors Engineering 2
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 8
- Specialization of Care 2
- Teamwork 1
- Clinical Information Systems 4
- Device-related Complications 1
- Diagnostic Errors 5
- Discontinuities, Gaps, and Hand-Off Problems 7
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events 5
- Nonsurgical Procedural Complications 2
- Nursing 2
- Pharmacy 1
- Spotlight Case
David J. Lucier, MD, MBA, MPH, and Jeffrey L. Greenwald, MD; September 2018
An older woman with lung cancer that had metastasized to the brain was admitted to the hospital and found to have Pneumocystis jiroveci pneumonia (PJP pneumonia), invasive pulmonary aspergillus, diffuse myopathy, and gastrointestinal bleeding. Medication reconciliation revealed that she had been prescribed a high dose of dexamethasone to reduce the brain swelling associated with the cancer. Although the intention had been to taper the steroids after she received radiotherapy for her brain metastases, the corticosteroids were never tapered, and she continued to take high-dose steroids for more than 2 months. Physicians believed that all of her acute issues were a result of the mistakenly high dose of the steroids.
Jason Bergsbaken, PharmD; September 2018
A woman with cancer was admitted to begin a chemotherapy cycle of IV etoposide (daily for 3 days) and IV cisplatin (single dose). At the hospital's cancer center satellite pharmacy, the pharmacist entered the order into the computer and prepared the first dose of the medications. While transcribing the order, the pharmacist inadvertently switched the duration of therapy for the two agents. The transposition did not affect the patient's first day of therapy. The second day fell on a Saturday, when the satellite pharmacy was closed; a different pharmacist who did not have access to the original chemotherapy order prepared the therapy order. Cisplatin was labeled, dispensed, and reached the bedside. The nurse bypassed the double-check policy for verifying the order prior to administration, and the patient received the second dose of cisplatin instead of the intended dose of etoposide.
Jennifer Faig, MD, and Jessica A. Zerillo, MD, MPH; June 2018
Admitted to the oncology service for chemotherapy treatment, a woman with leukemia was noted to be neutropenic on hospital day 6. She had some abdominal discomfort and had not had a bowel movement for 2 days. The overnight physician ordered a suppository without realizing that the patient was neutropenic and immunosuppressed. Unaware that suppositories are contraindicated in neutropenic patients, the nurse administered the suppository. The patient developed a fever soon after receiving the suppository and required transfer to the intensive care unit for hypotension and management of septic shock.
Cindy S. Lee, MD, and Christopher P. Hess, MD, PhD; May 2016
An older man with a history of heavy smoking and chest pain underwent a chest CT in the emergency department that showed no evidence of an aortic dissection on the preliminary read. Although the patient followed up soon thereafter with a new primary care physician, it was not discovered until several months later that a suspicious lung nodule had been spotted on the initial CT.
- Spotlight Case
Joseph O. Jacobson, MD, MSc, and Saul N. Weingart, MD, PhD; May 2013
A cancer patient expecting to be discharged from the hospital after his usual 3-day regimen was surprised to hear that he has 2 more days of chemotherapy. He asked to speak with the oncology team, who discovered that although the right medications were ordered, the wrong duration and dosage were selected on the order set.
Roy Ilan, MD, MSc; May 2013
A woman was emergently admitted for surgery for acute appendicitis. Although the patient had a chest port for breast cancer chemotherapy, the surgeon demanded that a peripherally inserted central catheter (PICC) be placed. The patient developed blood clots from the PICC, and surgery was cancelled. Significant complications, including perforation, peritonitis, and prolonged hospitalization, arose from managing the appendicitis conservatively.
- Spotlight Case
Alex A. Balekian, MD, MSHS, and Michael K. Gould, MD, MS; December 2012
At his first visit with a new physician, a man with a "spot" on his lung reported being followed with CT scans every 6–12 months for 8 years. In total, the patient had more than 20 CT scans.
John Lubel, MD; November 2011
A woman undergoing chemotherapy for breast cancer developed fulminant liver failure after clinicians failed to check whether she had a history of hepatitis.
Debora Simmons, PhD, RN; September 2011
Following surgery, a cancer patient was receiving total parenteral nutrition and lipids through a central venous catheter and pain control through an epidural catheter. A nurse mistakenly connected a new bottle of lipids to the epidural tubing rather than the central line, and the error was not noticed for several hours.
John Q. Young, MD, MPP; July 2011
A healthy elderly man presented to his primary care doctor—a third-year internal medicine resident—for routine examination. A PSA test was markedly elevated, but the results came back after the resident had graduated, and the alert went unread. Months later, the patient presented with new onset low back pain and was diagnosed with metastatic prostate cancer.
- Spotlight Case
Eric S. Holmboe, MD; February 2011
A man diagnosed with chronic hepatitis C was treated with interferon and ribavirin by his internist without referral for a liver biopsy or the appropriate blood tests. Treatment was continued for months despite the patient developing pancytopenia and continuing to have a high viral load, raising questions about physicians practicing outside their areas of competency.
Lydia C. Siegel, MD; Tejal K. Gandhi, MD, MPH; January 2009
Four months after surgery, a woman with osteosarcoma receiving outpatient chemotherapy was admitted for possible cellulitis. Discharged home on methotrexate and antibiotics, the patient developed methotrexate toxicity, partly due to a drug interaction.
Lisa Schulmeister, RN, MN, APRN-BC; January 2008
A nurse has trouble placing an IV catheter for a woman receiving her first dose of outpatient chemotherapy. The patient complains of pain at the site. Closer examination revealed that the chemotherapy had infused outside of the vein into the skin.
Tom Bookwalter, PharmD; June 2004
A woman given is found cyanotic on morning rounds. Her methemoglobinemia is determined to be from a roughly 7-fold overdose of dapsone.
Jeanne Mandelblatt, MD, MPH; February 2004
A physician who does not accept Medicaid turns away a woman needing evaluation for 2 years of profuse vaginal bleeding. She later presents to the ED, where examination reveals invasive cervical cancer.
Richard J. Goldberg, MD, MS; February 2003
An elderly man with delusions and progressive neurological symptoms initially attributed to psychosis is found to have metastatic cancer.